Log in   •   Sign up   •   Subscribe  feed icon

Popular Oral Osteoporosis Drugs Contribute To Jawbone Necrosis

Under the heading of "First they do, and then they don't, and then they do..." They do.

Oral osteoporosis drugs like Fosamax, Actonel, Boniva or similar bisphosphonates, do contribute to the death of cells in the jaw, called jawbone necrosis.

Jawbone necrosis, itself a very painful condition, can cause very serious problems resulting in the loss of teeth and/or very poor healing progress after relatively common dental procedures such as root canals or extractions. In the January 2009 Journal of the American Dental Association, Parish Sedghizadeh, the lead investigator in a University of Southern California School of Dentistry study, reported that four percent of the healthy patients in the group had infections of the jawbone caused by oral use of bisphosphonates.

Past studies indicated that dangers of jawbone necrosis were significant only in those who took bisphosphonates intravenously but, Sedghizadeh says, four percent is not negligible. He said that his own clinic at the School of Dentistry at USC was seeing two to three new patients with oral bisphosphonate-related jaw necrosis, adding "I know we're not the only ones seeing it."

Bisphosphonates have a 10 year half-life in bone tissue, so even if you have discontinued use of the drugs you should tell your dentist that you have used them. If you are just starting to take an oral medication to prevent osteoporosis, ask you doctor to provide information regarding potential dental implications, as well as other possible medical implications.

Science Daily; Photo: Associated Content

 

Keeping you posted....